Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 26, 2018, 4:34 PM MDT for Beaverhead County, Montana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2018, 4:34 PM MDT (22:34 UTC)
- Expired
- May 26, 2018, 4:54 PM MDT
- In force
- 20 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beaverhead County, MT
The radar
The Missoula radar (KMSX), 174 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WUUS55 KTFX 262234
SVRTFX
MTC001-262315-
/O.NEW.KTFX.SV.W.0007.180526T2234Z-180526T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
434 PM MDT SAT MAY 26 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Beaverhead County in southwestern Montana...
* Until 515 PM MDT.
* At 433 PM MDT, a severe thunderstorm was located near Wisdom, or 33
miles northeast of Salmon, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wisdom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4549 11331 4548 11345 4562 11348 4562 11324
TIME...MOT...LOC 2233Z 199DEG 8KT 4552 11340
HAIL...1.00IN
WIND...60MPH
$$
CC1 follow-up statement
127
WWUS55 KTFX 262254
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
454 PM MDT SAT MAY 26 2018
MTC001-262303-
/O.CAN.KTFX.SV.W.0007.000000T0000Z-180526T2315Z/
Beaverhead MT-
454 PM MDT SAT MAY 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEAVERHEAD COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.
LAT...LON 4549 11331 4548 11345 4562 11348 4562 11324
TIME...MOT...LOC 2248Z 199DEG 8KT 4556 11338
$$
CCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:14 AM MDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 26, 11:14 AM MDT, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1114 AM MDT Sat May 26 2018 ...Morning Update and Updated Aviation Discussion... .UPDATE... Models seem to be coming into better agreement with showers and thunderstorms developing along and near a cold front across our area, with convection becoming better organized as it moves across central Montana into eastern Montana. Behind the front, another round of showers and weaker thunderstorms then develops over central and parts of southwest Montana this evening and may persist into the overnight. Some concerns with thunderstorm activity this afternoon into the overnight will be frequent lightning, the possibility for hail reaching 1 inch in diameter or larger, and severe winds with gusts in excess of 58 mph. Additionally, torrential downpours will be possible with some of these storms, and a localized flash flood threat is also possible, especially in steep terrain and on area burn scars from last summer. Due to the expectation of convective activity commencing by early this afternoon, this may be the last Forecast Discussion update until later this evening. && .SYNOPSIS... A cold front will bring widespread chances for showers and thunderstorms today. Some strong to severe storms are possible this afternoon and evening...with strong winds...hail...and localized heavy rain possible. Thunderstorm activity diminishes to just scattered showers tonight. More showers and thunderstorms are possible for Sunday and Monday...especially across southern Montana. Temperatures will remain above normal today...and through the holiday weekend. && .AVIATION... Updated 1712Z. Surface cold front continues to move south and east and will pass through KHVR and KGTF in the early afternoon. Expect once this upslope flow reaches the mountains shortly thereafter that thunderstorm activity will initiate across the mountains and move in a general east or east-northeast direction from near a KGTF- KHLN line. A few showers and thunderstorms can not be ruled out toward KCTB later today as well. This first area of thunderstorms is expected to track east, but lingering moisture, lift, and instability will mean showers and thunderstorms can not be ruled out well into the evening or perhaps even overnight over central parts of our area, mainly around KGTF but possibly also including KHLN, KBZN, and KEKS. Some storms especially this afternoon and early evening could produce erratic winds over 30 knots, heavy rainfall with MVFR conditions,and hail. Mainly VFR conditions return tonight...although lingering low clouds and scattered showers could bring some MVFR conditions to southwestern sites. && .HYDROLOGY... Areal Flood Advisory for the Lincoln area will continue through Monday morning. Heavy rain from yesterday's evening thunderstorms produced localized areas of flooding and increased run off, especially near the Park Creek Burn Scar. Impacts from this event should diminish later this morning, although additional thunderstorms could return the threat throughout today. The Sun River at Simms has risen above flood stage. The latest forecast will keep the river at/or above flood stage for the next several days, with a good rise expected later in the weekend into early next week. Thus a flood warning is now in effect until Thursday evening of next week for this section of the river. Canyon Ferry is going to increase releases into the Missouri River. The current forecast/plan is to keep the river below flood stage at Ulm, Great Falls, and Fort Benton. However the river could rise to near bankful in low areas. No flood watch will be issued at this time, but any adjustments in the next few days could change that. For the Missouri River near Landusky, including the James Kipp Campground, the river is likely to go above flood stage sometime next week with the increased releases. Flood highlights are likely for this section of the Missouri River in the coming days. The small stream flood advisory for Meagher County has been extended until Sunday evening. Local DES reports minor problems continue. With scattered thunderstorms through Saturday, minor problems are expected to continue through much of the weekend. Today there will be a minor to moderate threat for flash flooding as forecasted thunderstorms could drop heavy rain at times. Biggest concerns will come across burn scar areas from recent fires and across any creeks or streams that are already running high from increased run off. Those near these vulnerable areas should stay alert to changing conditions today. Current Highlights: Small stream flood advisory for Meagher County until 615 PM Sunday. Flood Warning until 715 PM Thursday for the Sun River in Cascade County west of the city of Vaughn. Flood Warning in effect until 300 PM MDT Sunday for the Big Hole River near Melrose in Beaverhead and Madison Counties. Flood Warning in effect until 145 AM MDT Monday for the Jefferson River near Three Forks. Flood Warning in effect until 1000 PM MDT Saturday for the Missouri River near Toston in Broadwater County. Flood Warning in effect until 1015 PM MDT Saturday for the Gallatin River near Logan. && .PREV DISCUSSION... /ISSUED 545 AM MDT Sat May 26 2018/ Today through Tuesday...A weak wave riding over the diminishing ridge is currently bringing some showers and isolated thunderstorms across northern and central portions. These areas have decent jet dynamics as well, which could continue the threat through the morning hours. A brief lull in activity may then be found early this afternoon before a cold front moves across the region later this afternoon through the evening hours. Still a marginal threat for severe weather today as this front meets modest instability and shear. Best chances for severe weather look to be from about Helena to Great Falls to Havre and eastward. Gusty winds and hail will be the main threats. Other concern today will be the high amounts of precipitable water. Heavy rain from thunderstorms could bring a flash flood threat, especially to already saturated areas, high creeks and streams from increased runoff, and fire burn scar areas. Anyone with outdoor interest should be alert today for adverse weather. Cold front exits to our east tonight, briefly diminishing the shower and thunderstorm threat. Large upper low in northern UT then brings the next round of lift and moisture to the southern half of the CWA on Sunday, while the northern half sees only isolated shower chances. Broad scale trough then sets up for Memorial Day. This could bring more rounds of showers and thunderstorms to the area, although coverage is now expected to be scattered. Weak and likely brief ridging is expected for Tuesday. Lingering moisture and instability could still develop a few thunderstorms in the afternoon, with coverage generally confined to the mountains. Temperatures through the short term period look to be above normal with highs in the 70s to low 80s, and lows in the 40s and 50s. Memorial day will see a slight cool down, although temperatures will still be slightly above normal. Anglin Tuesday night through Saturday...Long term period still looks to be on the more active side. Models agree that sometime Wednesday a sharp cold front moves through brining a decent chance for showers and thunderstorms to the region. Some stronger storms are possible with this front especially given all the shear expected with the front. Frontal boundary then stalls across the region and we see a broad trough develop across the western U.S. The result could be active weather for the region for Thursday into Friday. Instability will be limited, so mostly expecting a shower and isolated thunderstorm threat. Some models then developing a large upper level low moving across the state later Friday through Saturday. This would bring a more synoptic type widespread rain event, with perhaps some higher elevation snow. This will have to be monitored as high QPF values from these systems could add to flooding concerns across the area. Temperatures in the long term will start above normal. Wednesday's strong front look to cool down temps to near or slightly below normal readings on Thursday. Temperatures then hover around normal into next weekend. Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 79 52 77 52 / 50 70 20 20 CTB 74 48 78 49 / 50 50 10 10 HLN 78 51 73 51 / 50 70 60 40 BZN 78 48 68 48 / 40 40 70 70 WEY 70 39 61 37 / 30 30 70 70 DLN 74 46 65 46 / 50 50 80 70 HVR 83 53 81 52 / 30 30 10 10 LWT 78 51 71 50 / 40 50 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Numerous flood highlights are in effect until further notice. Please Hydrology section above for additional details. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, May 26, 2:21 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 PM MDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL BOULDER 46.24N 112.12W
05/26/2018 E0.50 INCH JEFFERSON MT TRAINED SPOTTER
PEA-SIZED TO GRAPE-SIZED HAIL.
&&
CCSpecial weather statement, May 26, 2:58 PM MDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Great Falls MT 258 PM MDT SAT MAY 26 2018 MTZ050-262145- Judith Basin MT- 258 PM MDT SAT MAY 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL 345 PM MDT... At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near Stanford, moving northeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stanford and Windham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4699 11027 4705 11040 4729 11023 4716 10988 TIME...MOT...LOC 2058Z 213DEG 16KT 4708 11029 MARTIN
Special weather statement, May 26, 3:17 PM MDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Great Falls MT 317 PM MDT SAT MAY 26 2018 MTZ053-054-262200- Broadwater MT-Meagher MT- 317 PM MDT SAT MAY 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROADWATER AND WESTERN MEAGHER COUNTIES UNTIL 400 PM MDT... At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Townsend, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Townsend, Silos, Winston and Goose Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Canyon Ferry Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4661 11130 4633 11122 4630 11178 4653 11178 TIME...MOT...LOC 2116Z 257DEG 20KT 4639 11175 mpj
Special weather statement, May 26, 3:44 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Great Falls MT 344 PM MDT SAT MAY 26 2018 MTZ008-262230- Beaverhead MT- 344 PM MDT SAT MAY 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BEAVERHEAD COUNTY UNTIL 430 PM MDT... At 344 PM MDT, Doppler radar was tracking a strong thunderstorm over Jackson, or 26 miles northeast of Salmon, moving north at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jackson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4530 11340 4533 11349 4547 11348 4541 11325 TIME...MOT...LOC 2144Z 195DEG 11KT 4537 11341 CC
Special weather statement, May 26, 4:09 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Great Falls MT 409 PM MDT SAT MAY 26 2018 MTZ050-262300- Judith Basin MT- 409 PM MDT SAT MAY 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JUDITH BASIN COUNTY UNTIL 500 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Stanford, moving northeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Judith Basin County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4694 11049 4701 11061 4721 11042 4707 11017 TIME...MOT...LOC 2208Z 217DEG 7KT 4704 11050 MARTIN
Special weather statement, May 26, 4:27 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Great Falls MT 427 PM MDT SAT MAY 26 2018 MTZ008-262315- Beaverhead MT- 427 PM MDT SAT MAY 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY UNTIL 515 PM MDT... At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Wisdom, or 31 miles northeast of Salmon, moving north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wisdom. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4547 11334 4545 11351 4561 11362 4565 11330 TIME...MOT...LOC 2227Z 171DEG 10KT 4551 11346 CC
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:24 PM MDT | Areal Flood Warning | TFX | Cascade | 62 hr |
| May 25, 8:22 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| May 25, 10:08 PM MDT | Special Weather Statement | TFX | Cascade | 37 min |
| May 26, 1:38 AM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 12 hr |
| May 26, 1:24 PM MDT | Areal Flood Warning | TFX | Lewis and Clark | 20 hr |
| May 26, 1:38 PM MDT | Flash Flood Watch | TFX | 9 hr | |
| May 26, 2:12 PM MDT | Special Weather Statement | TFX | Jefferson | 48 min |
| May 26, 2:58 PM MDT | Special Weather Statement | TFX | Judith Basin | 47 min |
| May 26, 3:17 PM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| May 26, 3:44 PM MDT | Special Weather Statement | TFX | Beaverhead | 46 min |
| May 26, 4:09 PM MDT | Special Weather Statement | TFX | Judith Basin | 51 min |
| May 26, 4:27 PM MDT | Special Weather Statement | TFX | 48 min | |
| May 26, 4:43 PM MDT | Special Weather Statement | TFX | Judith Basin | 47 min |
| May 26, 4:56 PM MDT | Special Weather Statement | TFX | Deer Lodge | 49 min |
| May 26, 5:15 PM MDT | Special Weather Statement | TFX | Jefferson | 45 min |
| May 26, 5:21 PM MDT | Special Weather Statement | TFX | Jefferson | 39 min |
| May 26, 5:25 PM MDT | Special Weather Statement | TFX | Deer Lodge | 20 min |
| May 26, 5:48 PM MDT | Special Weather Statement | TFX | Jefferson | 42 min |
| May 26, 5:54 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson | 36 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.